Heat, McCurtain
- When
- July 29, 9:00 AM CST to July 31, 11:59 PM CST
- Where
- McCurtain forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
An upper ridge of high pressure became anchored over the Southern Rockies and extended east into the Ozarks and Central Arkansas from July 29th to the 31st. Meanwhile, a weak surface front lifted back north into portions of Eastern Oklahoma and Central Arkansas, with moisture pooling observed near this front over Southeast Oklahoma and into Southwest Arkansas and portions of North Louisiana.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper ridge of high pressure became anchored over the Southern Rockies and extended east into the Ozarks and Central Arkansas from July 29th to the 31st. Meanwhile, a weak surface front lifted back north into portions of Eastern Oklahoma and Central Arkansas, with moisture pooling observed near this front over Southeast Oklahoma and into Southwest Arkansas and portions of North Louisiana. Strong sinking motion observed beneath this ridge resulted in compressional warming, with temperatures climbing into the mid and upper 90s across Southeast Oklahoma, with limiting mixing of dewpoints observed. Thus, heat indices ranged from 105 to 109 degrees each day to end the month of July.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 29, 5:45 AM CST, 3 hours 15 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
645 AM CDT Sat Jul 29 2023
...New AVIATION...
.SHORT TERM...
(Saturday through Sunday)
Issued at 341 AM CDT Sat Jul 29 2023
Hazardous heat continues through the next 36 hours across the Four
State Region. This is due to upper ridging that persists over the
Southern Rocky Mountains with slackening, light northerly flow
aloft keeping the upper portion of atmospheric column from
moistening as much. As the ridging begins to build eastward,
calmer surface winds will keep the local atmosphere over the Ark-
La-Miss and adjacent areas from mixing out as much. This will
maintain temperature maximums in the upper 90s/lower 100s and
boost heat indices just enough to prompt issuance of a heat
advisory through the evening hours. By tonight, mostly clear skies
and light winds will allow for temperature minimums in the mid-to-
upper 70s. Upper-level ridging will continue to build eastward
through the Four State Region by tomorrow with higher
geopotential heights and even lighter winds allowing slightly
hotter temperature maximums in the lower 100s in most areas.
Hazard products are likely to continue as a result. /16/
&&
.LONG TERM...
(Sunday Night through Saturday)
Issued at 341 AM CDT Sat Jul 29 2023
Persistence is the best forecast tool to use through the extended
which accounts for virtually no rain chances and the intense heat to
continue baking our region. In fact, the upcoming work week's
temperatures will likely be the hottest our area will have
experienced this summer season with perhaps some good news just
beyond the 7 day forecast.
This forecast will continue to trend heavily towards the 00z ECMWF
even through the latest run of the GFS has come into better
agreement with the eastward shift of the 500mb upper ridge out of
the Four Corners Region of the Country into the Southern Plains by
Mon, into the Middle Red River Valley of NE TX, SE OK, SW AR by late
Tue into Wed and across our entire Four State Region late Wed thru
Fri. As mentioned above, while a very isolated shower or storm,
mainly across our far southeast zones through the upcoming work week
cannot be completely ruled out, the storm coverage does not warrant
a pop attm. Our region should be well under Heat Advisory criteria
areawide by much of next week with borderline Excessive Heat Warning
criteria likely becoming met across our far southern and eastern
zones. Ambient temperatures even without the humidity factored in
will be near 105 give or take a degree or two across the hottest
areas. When you add the humidity to those afternoon temperatures,
some areas could push 110 degrees for a heat index.
I mentioned the possibility of some good news just beyond this 7-day
cycle and that could come in the way of an early August cold front.
There is good model consensus now in the medium range with the
center of the ridge retrograding back to the west by Saturday into
Sunday of next week as a weak trough moves out of the Intermountain
West and into the Great Plains. A cold front will likely accompany
this trough and with the front would come at least a chance of
showers and thunderstorms with it. For now, have advertised slight
chance pops across all but our southwest half for Saturday and we
will keep our fingers crossed this far out for the small rain
chances.
13
&&
.AVIATION...
(12Z TAFS)
Issued at 644 AM CDT Sat Jul 29 2023
For the 29/12Z TAF update, VFR vis/cigs are expected through the
period with light and variable southerly surface winds. /16/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 100 78 101 79 / 0 0 0 0
MLU 99 77 101 77 / 10 0 0 0
DEQ 98 74 99 74 / 0 0 0 0
TXK 99 78 101 78 / 0 0 0 0
ELD 97 75 99 75 / 0 0 0 0
TYR 101 78 103 79 / 0 0 0 0
GGG 100 76 102 77 / 0 0 0 0
LFK 100 76 102 77 / 0 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for ARZ050-051-059>061-070>073.
LA...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for LAZ001>006-012>014-021-022.
OK...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for OKZ077.
TX...None.
&&
SHORT TERM...16
LONG TERM....13
AVIATION...16Hazardous Weather Outlook National Weather Service Shreveport LA 349 AM CDT Sat Jul 29 2023 ARZ050-051-059>061-070>073-LAZ001>006-012>014-021-022-OKZ077-301200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville- Jackson-Ouachita-Caldwell-La Salle-McCurtain- 349 AM CDT Sat Jul 29 2023 ...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana and southeast Oklahoma. .DAY ONE...Today and tonight. A Heat Advisory has been posted through 8 pm this evening. Look for late morning and afternoon heat indices to exceed 105 degrees across much of the region today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hotter and more humid conditions are expected through all of next week, as an upper level ridge of high pressure begins to expand east into the region. An increase in afternoon temperatures are expected through next week, with many locations near or in excess of 100 degrees. When combined with the humidity, heat indices will likely exceed 105 degrees each day. Thus, the Heat Advisory will likely be expanded in time through much of next week as well. Those that must be outside are urged to drink plenty of water, take frequent breaks, and limit exposure to the direct sunlight. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LAZ010-011-017>020-TXZ096-097-108>112-124>126-136>138-149>153- 165>167-301200- De Soto-Red River-Sabine-Natchitoches-Winn-Grant-Bowie-Franklin- Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison- Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine- 349 AM CDT Sat Jul 29 2023 This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and tonight. Hot and dry conditions are expected again today, as temperatures climb into the mid 90s to near 100 degrees this afternoon. When combined with the humidity, heat indices will range from 100 to 105 degrees. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hotter and more humid conditions are expected through all of next week, as an upper level ridge of high pressure begins to expand east into the region. An increase in afternoon temperatures are expected through next week, with many locations near or in excess of 100 degrees. When combined with the humidity, heat indices will likely exceed 105 degrees each day. Thus, a Heat Advisory will likely become necessary through much of next week as well. Those that must be outside are urged to drink plenty of water, take frequent breaks, and limit exposure to the direct sunlight. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 13
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126216.